Back to contents

HIV treatment side-effects and mental health

Some anti-HIV drugs can affect your emotional and mental health. Most notably, the non-nucleoside reverse transcriptase inhibitor (NNRTI) efavirenz (Sustiva, also in the combination pill, Atripla) has been associated with depression and sleeplessness, as well as vivid dreams.

Some doctors think that the depression that some people develop when taking efavirenz is actually a recurrence of pre-existing depressive symptoms; people with a history of depression may be more likely to become depressed again when they start taking efavirenz. It is important you tell staff at your HIV clinic if you have a history of depression, before you start HIV treatment. If you do have previous experience of mental health problems, efavirenz might not be a good choice for you. You can talk to your doctor about other treatment options.

Often the emotional troubles and sleep problems associated with efavirenz lessen or go away completely within a few weeks of starting this treatment. But for some people they become a long-term side-effect.

Research suggests that such side-effects are more likely to happen if you have a particular gene that creates higher levels of efavirenz in the blood. It’s possible to test blood levels of efavirenz and, if these are too high, it might be possible to reduce your dose. But you shouldn’t try and do this by yourself. Talk to your HIV clinic about these or any other side-effects that are causing you concern.

If you find that you cannot cope with the problems efavirenz can cause, there are likely to be other equally effective treatment options available to you. Ask your clinic staff for advice on these.

Anti-HIV drugs can also affect your emotional wellbeing by causing side-effects such as pain, nausea and vomiting, or diarrhoea. Most side-effects are generally mild and lessen or go away over time. Furthermore, it’s nearly always possible to do something about side-effects. There are now over 20 anti-HIV drugs available, and it’s often possible to change to a drug that doesn’t cause the side-effect you find problematic.

Some older anti-HIV drugs can cause changes in body shape through fat loss or fat gain (a condition called lipodystrophy). Although the use of these drugs is now avoided as much as possible, changes in body shape can lead to loss of self-confidence and self-esteem. If you have these feelings, ask at your clinic to see a counsellor or psychologist to discuss them. You can also raise this issue with your HIV doctor to find out what can be done to stop, or reverse, these body shape changes.

You can find out more about side-effects and how to avoid or deal with them in the booklet in this series, Side-effects.

Some drugs used to treat other infections that are common in people living with HIV can also cause mental health problems.

Interferon and pegylated interferon treatments for hepatitis C virus, which many people living with HIV are co-infected with, can cause emotional distress and depression.

If you need to take these drugs, your doctor may also arrange some psychological therapy or prescribe you antidepressants, particularly if you have a prior history of depression. It is important that you discuss this with your healthcare team if this is the case. For more information, see the booklet HIV & hepatitis in this series.

HIV, mental health & emotional wellbeing

Published December 2014

Last reviewed December 2014

Next review December 2017

Contact NAM to find out more about the scientific research and information used to produce this booklet.

This content was checked for accuracy at the time it was written. It may have been superseded by more recent developments. NAM recommends checking whether this is the most current information when making decisions that may affect your health.